Featured Research

from universities, journals, and other organizations

Increased risk of bleeding with combined use of SSRIs and antiplatelet therapy after heart attacks

Date:
September 26, 2011
Source:
Canadian Medical Association Journal
Summary:
Heart attack patients taking selective serotonin reuptake inhibitors (SSRIs) in combination with antiplatelet therapy -- acetylsalicylic acid (ASA), clopidogrel or both (dual antiplatelet therapy) -- are at higher risk of bleeding than patients taking ASA alone, according to a study in CMAJ.

Heart attack patients taking selective serotonin reuptake inhibitors (SSRIs) in combination with antiplatelet therapy -- acetylsalicylic acid (ASA), clopidogrel or both (dual antiplatelet therapy) -- are at higher risk of bleeding than patients taking ASA alone, according to a study in CMAJ (Canadian Medical Association Journal).

Antiplatelet therapy is commonly prescribed for patients who have had heart attacks to reduce the likelihood of another attack. There is, however, a risk of bleeding, which increases when certain other medications such as anticoagulants or SSRIs are taken at the same time as antiplatelet therapy.

SSRIs are commonly prescribed for depression. Many patients have symptoms of depression after a heart attack.

The study in CMAJ looked at 27 058 patients aged 50 years or older between 1997 and 2007. More than half were taking ASA alone and about 3% were taking SSRIs along with antiplatelet therapy. Researchers found that although ASA and clopidogrel taken on their own have a similar risk of bleeding, combining an SSRI with ASA increased the risk by 42%, and combining SSRI use with dual antiplatelet therapy increased the risk by 57%. Women appeared to have a decreased risk of bleeding, as did patients who had angioplasty as an intervention after their heart attack.

Bleeding includes gastrointestinal bleeding, hemorrhagic stroke or other bleeding that required hospitalization or occurred in hospital during treatment.

"Ultimately, clinicians must weigh the benefits of SSRI therapy against the risk of bleeding in patients with major depression following acute myocardial infarction," write the authors. They conclude physicians must be cautious when prescribing antidepressants.


Story Source:

The above story is based on materials provided by Canadian Medical Association Journal. Note: Materials may be edited for content and length.


Journal Reference:

  1. Christopher Labos, Kaberi Dasgupta, Hacene Nedjar, Gustavo Turecki, Elham Rahme. Risk of bleeding associated with combined use of selective serotonin reuptake inhibitors and antiplatelet therapy following acute myocardial infarction. Canadian Medical Association Journal, September 26, 2011 DOI: 10.1503/cmaj.100912

Cite This Page:

Canadian Medical Association Journal. "Increased risk of bleeding with combined use of SSRIs and antiplatelet therapy after heart attacks." ScienceDaily. ScienceDaily, 26 September 2011. <www.sciencedaily.com/releases/2011/09/110926131802.htm>.
Canadian Medical Association Journal. (2011, September 26). Increased risk of bleeding with combined use of SSRIs and antiplatelet therapy after heart attacks. ScienceDaily. Retrieved April 16, 2014 from www.sciencedaily.com/releases/2011/09/110926131802.htm
Canadian Medical Association Journal. "Increased risk of bleeding with combined use of SSRIs and antiplatelet therapy after heart attacks." ScienceDaily. www.sciencedaily.com/releases/2011/09/110926131802.htm (accessed April 16, 2014).

Share This



More Health & Medicine News

Wednesday, April 16, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Ebola Outbreak Now Linked To 121 Deaths

Ebola Outbreak Now Linked To 121 Deaths

Newsy (Apr. 15, 2014) The ebola virus outbreak in West Africa is now linked to 121 deaths. Health officials fear the virus will continue to spread in urban areas. Video provided by Newsy
Powered by NewsLook.com
Cognitive Function: Is It All Downhill From Age 24?

Cognitive Function: Is It All Downhill From Age 24?

Newsy (Apr. 15, 2014) A new study out of Canada says cognitive motor performance begins deteriorating around age 24. Video provided by Newsy
Powered by NewsLook.com
How Mt. Everest Helped Scientists Research Diabetes

How Mt. Everest Helped Scientists Research Diabetes

Newsy (Apr. 15, 2014) British researchers were able to use Mount Everest's low altitudes to study insulin resistance. They hope to find ways to treat diabetes. Video provided by Newsy
Powered by NewsLook.com
Carpenter's Injury Leads To Hundreds Of 3-D-Printed Hands

Carpenter's Injury Leads To Hundreds Of 3-D-Printed Hands

Newsy (Apr. 14, 2014) Richard van As lost all fingers on his right hand in a woodworking accident. Now, he's used the incident to create a prosthetic to help hundreds. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins